Hail, Botetourt
- When
- May 26, 3:33 PM EST
- Where
- Botetourt County, Fincastle
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.500, -79.883
Thunderstorms during the afternoon of the 26th produced hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 26th produced hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 2:25 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
325 PM EDT SUN MAY 26 2002
A SLOW MOVING COOL FRONT WILL DRAPE ACROSS THE MID ATLANTIC REGION
STARTING TONIGHT WITH SHOWERS AND THUNDERSTORMS POSSIBLE THRU
MIDNIGHT. WESTERN HALF OF RNK CWA WILL SEE THE MAJORITY OF STORMS
FROM 20Z UNTIL 00Z...EASTERN STORMS FROM 21Z UNTIL 02Z. RIDING
ALONG THE FRONT IS A SHORT WAVE WHICH WILL TAP INTO COOL AIR ALOFT
WITH FREEZING LEVELS NEAR 13000 FT AND SLIGHT TO MODERATE CAPE
(1200)...SOME STORMS MAY PRODUCE SMALL HAIL ALONG WITH GUSTY WINDS.
THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER SUNDOWN.
MONDAY...FRONT STALLS THRU CWA. ENOUGH INSTABILITY IN THE AFTN TO
KICK OFF A FEW MORE THUNDERSTORMS. THEY AGAIN WILL DIMINISH AFTER
SUNDOWN. TUE COULD BE A REPEAT OF MONDAY OR NOTHING AT ALL.
DEPENDING ON WHERE THE STATIONARY FRONT RELOCATES ITSELF WILL DEPEND
ON SHOWERS OR NOT. THERE IS ALSO A CHANCE THAT A DEVELOPING
TROPICAL SYSTEM NEAR FL WILL BEGIN TO MOVE CLOSER TO THE REGION
ROBBING ANY AVAILABLE MOISTURE FROM THE MID ATLANTIC. KEEP WITH
PREVIOUS ZONES AT 20 POP.
EXTENDED FORECAST PCPN DEPENDS GREATLY ON POSSIBLE TROPICAL SYSTEM.
AVN BREAKS OFF TWO-THREE SFC LOWS WITH VARIOUS TRACKS. IF SYSTEMS
MOVES OUT TO SEA...FORECAST SHOULD STAY DRY THRU THU NIGHT WHEN AN
INCOMING COLD FRONT SWEEPS THRU THE REGION. PLAYING PCPN AS
PREVIOUS PACKAGE WITH 30 POPS IN WED-THU NIGHT.
ROA 60 82 59 83 / 40 30 30 10
LYH 59 84 59 84 / 40 30 30 10
DAN 62 85 61 85 / 40 30 30 10
BLF 58 77 59 76 / 40 30 30 10
LWB 54 76 53 75 / 40 30 30 10
BCB 56 78 55 80 / 40 30 30 10
TNB 56 77 56 79 / 40 30 30 10
.RNK...
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 800 EDT PM
VAZ014>020-022>024-032>035-043>047-058>059.
WV...NONE.
STONEFIELDVAZ014>020-022>024-032>035-043>047-058-059-262100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT SUN MAY 26 2002 THERE IS A SEVERE THUNDERSTORM WATCH UNTIL 8:00 PM FOR THE VIRGINIA COUNTIES...MAINLY ALONG AND EAST OF THE BLUE RIDGE. SCATTERED THUNDERSTORMS ARE DEVELOPING OVER THE MOUNTAINS OF VIRGINIA THIS AFTERNOON. MOVEMENT OF THESE STORMS WAS TO THE NORTHEAST. THE STRONGEST STORMS THROUGH 6:00 PM ARE EXPECTED TO FORM NORTHEAST OF ROANOKE...FROM LEXINGTON NORTHWARD...UP THE SHENANDOAH VALLEY...AND THE FOOTHILLS OF THE BLUE RIDGE IN NORTHERN VIRGINIA. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WIND AND LARGE HAIL. PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH...AND BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
The Roanoke radar (KFCX), 63 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299735, 5299736.